Medline ® Abstract for Reference 43
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
The syndrome of 5-fluorouracil cardiotoxicity. An elusive cardiopathy.
Robben NC, Pippas AW, Moore JO
BACKGROUND: A case of reversible cardiogenic shock linked to 5-fluorouracil (5-FU) was observed. Recognizing the increasing use of 5-FU, the authors tried to map this syndrome.
METHODS: They reviewed 134 additional case reports, retrieved information from literature searches, focused on clinical features, and discussed possible pathophysiologic findings and prevention of this syndrome.
RESULTS: Although angina and electrocardiographic changes were common and reproducible (approximately 90% each), coronary artery disease was found in a few patients. A total of 33 patients had severe left ventricular dysfunction, 28 without evidence of myocardial infarction. The symptoms were responsive to conservative management (90%).
CONCLUSIONS: Cardiac toxicity is a little known complication of 5-FU therapy, with an unknown but significant incidence. It is highly treatable.
Department of Medicine, Duke University Medical Center, Durham, North Carolina 27710.